Ohio, 2020

Hail in Ohio, March 28, 2020

March 28, 2020 · NWS CLE · 23 events in 8 counties and zones

A surface warm front resided over central Ohio around daybreak on March 28th. This front drifted northward to near Lake Erie by the end of the day as the parent low moved from western Kansas to north-central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface warm front resided over central Ohio around daybreak on March 28th. This front drifted northward to near Lake Erie by the end of the day as the parent low moved from western Kansas to north-central Iowa. A southerly return flow of warm, humid, and weakly to moderately unstable air from the Gulf of Mexico underwent isentropic lift along the warm front, generating numerous showers and thunderstorms over northern Ohio during the late morning through early afternoon. Strong vertical wind shear allowed some of the thunderstorms to become supercells. These thunderstorms were elevated north of the surface warm front, where the boundary layer remained cool and stable amidst a northerly low-level flow off Lake Erie. Steep mid-level lapse rates and large amounts of most-unstable CAPE in the hail growth zone allowed multiple storms to produce severe hail, while the cool boundary layer allowed hail to easily survive its fall to the surface. Several reports of large hail as big as hen eggs to tennis balls were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 28, 5:03 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 28, 5:03 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
603 AM EDT Sat Mar 28 2020

.SYNOPSIS...
A warm front will lift north across the area today and become
nearly stationary until this evening as a strong low pressure
system moves into the western Great Lakes. A cold front will
push east across the area Sunday morning. The low pressure
system will move northeast toward Quebec Sunday night and allow
a trough to rotate southeast across the area. A ridge of high
pressure will build east across the local area Monday night into
Tuesday and shift east Wednesday. A low pressure system will
move east into the central Great Lakes Thursday and east of the
area by the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Convection continues to move east across the area ahead of the
warm front. Timing of precipitation appears to be on target so
will not make any major adjustments there. Made some minor
adjustments to temperatures and dewpoints as surge of warmer air
begins to push north toward the area.

Previous Discussion...

A potent upper level low pressure system will move east-
northeast out of the central Plains states to the central Great
Lakes by Sunday. This feature will result in a deep surface low
pressure that will deepen as it moves northeast into the central
Great Lakes region Sunday. A warm front ahead of the low
pressure system will move north across the area today and become
nearly stationary until this evening. The front has been and
will be the focusing mechanism for showers and even some strong
thunderstorms today and tonight. Latest radar showed some
showers and a few embedded thunderstorms moving east across the
area at midnight. However, as the early morning progressed, over
the last few hours, convection began to develop over Indiana
and Illinois an is headed toward our forecast area. The more
impressive air mass is south of the warm front where
temperatures were still in the 60s and lower 70s with dewpoint
temperatures in the lower to middle 60s. This air mass will lift
north into the area by this evening along with some hodographs
indicating fairly good shear across the area. As destabilization
occurs, there is the threat for strong to severe thunderstorms
across the area this evening. LCL heights are expected to be
rather low and with shear profile, can't rule out a tornado
threat as well. Would not be surprised as updates come out for
severe weather threat that local area may be adjusted with an
increased threat for severe thunderstorms. So stay tuned.

Flood watch remains in effect where currently posted as moderate
to heavy rain develops upstream. Streams and creeks will need to
be monitored through the morning hours as the heavier rain
arrives across the area.

Warm front lifts north across the area today and after becoming
stationary will lift north of the area tonight. The front will
aid in warming temperatures across the area today well into the
60s. Temperatures will hover in the 60s for much of the area
tonight for overnight lows and then climb even higher possibly
touching 70 on Sunday in the warm sector. Some of the guidance
is suggesting temperatures slightly higher than currently
forecast but with rain and multi layer clouds, will hold
temperatures down slightly.

Cold front moves east of the area Sunday and this will allow a
surface trough from the low pressure system to rotate into the
local area. Drier air will move in behind the front and this
will reduce the threat for showers and thunderstorms.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A vertically stacked upper level trough and strong surface low
pressure system will be move across the Great Lakes region into
southern Ontario Sunday night. Blustery conditions will continue
Sunday night with southwesterly to westerly winds between 15 to 25
mph and occasional gusts up to 35 mph. Cloudy skies will remain
with occasional scattered showers late Sunday night into Monday on
the backside of the exiting storm system. As the flow becomes more
northwesterly, colder air aloft at 850 mb will develop instability
with moisture from the Great Lakes causing lake effect clouds and
rain showers on Monday lingering into Monday night.  The overall
surface flow weakens by Tuesday with high pressure nosing down from
north of the Great Lakes region. At this time, it looks like the
clouds will hang on through the short term period and beyond into
the long term period. An extended period of clouds, gloomy skies
will be around for much of next week.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The next upper and mid level wave will move across the lower Ohio
Valley Tuesday night into Wednesday. Additional rain showers will
move across the area during the middle of the week. The overall
weather pattern continues to look unsettled with a large upper level
trough develop over the Great Lakes region and Ohio Valley late next
week. A series of disturbances will rotate through the region with
clouds and period of rain showers. Temperatures will remain on the
cool side and slightly below average.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
Showers and a few embedded thunderstorms will continue to move
east across the area through this forecast period as a warm
front gradually lifts north across the region. LIFR/IFR cloud
conditions expected as well through the period. Rain threat
will continue through the day today into this evening. There is
the possibility for locally heavy rain in the thunderstorms and
the potential for severe thunderstorms ahead of the warm front.
Wind shear is a possibility after 06z tonight.

.OUTLOOK...Non-VFR conditions possible through Sunday in
intermittent periods of rain and scattered thunderstorms.

&&

.MARINE...
A warm front is slowly moving northward across Ohio today with a
easterly flow increasing over the lake this morning. Easterly winds
will be 15 to 20 knots today on the lake with slightly higher waves
in the open waters. Will continue to monitor for any piling of water
on the western basin due to the longer time period of the easterly
flow for any minor lakeshore flooding today. The warm front will
briefly move across the lake this evening with a gusty southerly to
southwester flow 15 to 20 knots. A strong cold front will move
across the lake Sunday morning with strong gusty southwest winds
increasing 20 to 30 knot over the lake with gusts up to 45 possible.
This will likely be a higher end Small Craft Advisory but if the
winds appear to be any stronger than forecast, we could be
approaching some Gales on the lake Sunday. This will be something to
watch closely. An extended SCA conditions will lake Sunday night
into Monday. Gusty winds become more westerly by Monday morning and
will slowly relax late on Monday 10 to 15 knots. Weak high pressure
moves in by Monday night with a light northerly flow 5 to 10 knots.
But low pressure developing south of the lake Tuesday will develop
gusty northeasterly winds 15 to 20 knots again.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until noon EDT today for OHZ006-008-017>019-
     027>030-036-037-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lombardy
MARINE...Griffin
Hazardous weather outlook, Mar 28, 2:27 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
327 AM EDT Sat Mar 28 2020

OHZ003-007-009>014-020>023-031>033-038-089-PAZ001>003-290730-
Lucas-Ottawa-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Medina-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
327 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.
Thunderstorms and heavy rain are expected today and tonight. The
primary hazard with these storms is hail, but damaging wind gusts are
also possible. An isolated tornado also cannot be ruled out. The
rainfall could result in flooding of poor drainage areas and rises on
area rivers and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong gusty southwest to westerly winds up to 50 mph will be
possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ006-008-017>019-027>030-036-037-047-290730-
Wood-Sandusky-Hancock-Seneca-Huron-Wyandot-Crawford-Richland-Ashland-
Marion-Morrow-Knox-
327 AM EDT Sat Mar 28 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms and heavy rain are expected today and tonight. The
primary hazard with these storms is hail, but damaging wind gusts are
also possible. An isolated tornado also cannot be ruled out. The
rainfall could result in flooding of poor drainage areas and rises on
area rivers and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong gusty southwest to westerly winds up to 50 mph will be
possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-142>149-162>169-290730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
327 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 8:01 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
901 AM EDT Sat Mar 28 2020

OHZ017-018-027-281345-
Seneca-Wyandot-Hancock-
901 AM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...NORTHERN
WYANDOT AND HANCOCK COUNTIES...

At 900 AM EDT, a strong thunderstorm was located over Columbus Grove,
or near Ottawa, moving east at 60 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Findlay, Tiffin, Fostoria, Bluffton, Arlington, Sycamore, Arcadia,
Rawson, Vanlue, New Riegel, Carey, Mount Blanchard, Benton Ridge,
Jenera, Mount Cory and Bascom.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4106 8388 4119 8320 4092 8314 4087 8388
TIME...MOT...LOC 1300Z 259DEG 52KT 4094 8404

Jaszka

The radar

The Cleveland radar (KCLE), 160 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, Hancock

When
March 28, 8:27 AM EST to 8:31 AM EST
Where
Hancock County, Arlington to Mt Blanchard
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.880, -83.630

Law enforcement and trained spotters reported hail from Arlington to Mount Blanchard. Hail size ranged from 0.5 in diameter to golf ball-size.

Hail, Stark

When
March 28, 8:38 AM EST to 8:43 AM EST
Where
Stark County, Perry Hgts to 4 mi SSW of Canton
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.800, -81.420

Received social media reports of quarter-size hail in Perry Heights and 2 miles SSW of Canton, respectively, and of half dollar-size hail 4 miles SSW of Canton.

Hail, Medina

When
March 28, 9:44 AM EST
Where
Medina County, Seville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.020, -81.880

Trained spotter reported 0.5 diameter to nickel-size hail in Seville.

Hail, Huron

When
March 28, 10:27 AM EST
Where
Huron County, 2 mi SW of Monroeville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.727

Trained spotter reported 0.5 diameter to nickel-size hail 2 miles SW of Monroeville.

Hail, Huron

When
March 28, 10:33 AM EST
Where
Huron County, Norwalk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.620

Trained spotter reported penny-size hail in Norwalk.

Hail, Mahoning

When
March 28, 10:34 AM EST
Where
Mahoning County, Canfield
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.020, -80.770

Social media report of penny-size hail in Canfield.

Hail, Huron

When
March 28, 10:42 AM EST
Where
Huron County, 2 mi SW of Monroeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.727

Trained spotter reported penny-size to quarter-size hail 2 miles SW of Monroeville.

Hail, Lorain

When
March 28, 10:58 AM EST
Where
Lorain County, La Grange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.120

Trained spotter reported quarter-size hail in LaGrange.

Hail, Lorain

When
March 28, 11:00 AM EST
Where
Lorain County, Grafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.280, -82.070

Trained spotter reported quarter-size hail in Grafton.

Hail, Medina

When
March 28, 11:07 AM EST
Where
Medina County, Valley City
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
41.230, -81.950

HAM radio operator reported 2 diameter hail in Valley City.

Hail, Medina

When
March 28, 11:07 AM EST
Where
Medina County, Valley City
Measured
2.25 in hail
Reported by
Amateur Radio
Coordinates
41.230, -81.950

Social media report with pictures of golf ball to billiard ball-size hail in Valley City.

Hail, Medina

When
March 28, 11:10 AM EST
Where
Medina County, Brunswick
Measured
2.25 in hail
Reported by
NWS Employee
Coordinates
41.230, -81.830

NWS employee reported ping pong ball to billiard ball-size hail.

Hail, Medina

When
March 28, 11:10 AM EST
Where
Medina County, Brunswick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -81.830

Received multiple reports from trained spotters and social media of severe hail in Brunswick. Hailstones ranged in size from quarters to golf balls.

Hail, Medina

When
March 28, 11:10 AM EST
Where
Medina County, 4 mi WSW of Brunswick
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.208, -81.901

NWS meteorologist reported ping pong ball to golf ball-size hail 4 miles WSW of Brunswick.

Hail, Summit

When
March 28, 12:00 PM EST
Where
Summit County, 1.31 mi N of Darrowville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.219, -81.428

Trained spotter reported 2 diameter hail about 1.7 miles south-southeast of Hudson.

Hail, Summit

When
March 28, 12:00 PM EST
Where
Summit County, 1.7 mi SSE of Hudson
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.227, -81.418

Social media report of ping pong ball-size hail 1.7 miles SSE of Hudson.

Hail, Summit

When
March 28, 12:23 PM EST to 12:32 PM EST
Where
Summit County, 0.75 mi S of Fairlawn to 1 mi N of Tallmadge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.109, -81.580

Received multiple reports of severe hail in the Fairlawn, Akron, Cuyahoga Falls, and Tallmadge areas. Hailstones ranged in size from quarters to golf balls.

Hail, Summit

When
March 28, 12:27 PM EST
Where
Summit County, 1.69 mi ESE of Fairlawn
Measured
2 in hail
Reported by
Social Media
Coordinates
41.114, -81.549

Social media report with picture of 2 diameter hail about 2.7 miles northwest of downtown Akron.

Hail, Summit

When
March 28, 12:28 PM EST
Where
Summit County, 2 mi N of Akron
Measured
2.5 in hail
Reported by
Social Media
Coordinates
41.109, -81.500

Social media report with picture of tennis ball-size hail about two miles north of downtown Akron.

Hail, Summit

When
March 28, 12:32 PM EST
Where
Summit County, 0.99 mi NW of Tallmadge
Measured
2.25 in hail
Reported by
Social Media
Coordinates
41.110, -81.444

Social media report and pictures of large hailstones that were approximately the size of billiard balls. Location about one mile northwest of downtown Tallmadge.

Hail, Portage

When
March 28, 12:37 PM EST
Where
Portage County, 1 mi N of Brimfield
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.114, -81.330

Social media report of quarter to golf ball-size hail one mile north of Brimfield.

Hail, Portage

When
March 28, 12:43 PM EST
Where
Portage County, 0.99 mi N of New Milford
Measured
2 in hail
Reported by
Social Media
Coordinates
41.114, -81.220

Social media report with picture of 2 diameter hail. Location was 0.5 miles north of I-76 on New Milford Road in Rootstown area.

Hail, Portage

When
March 28, 12:43 PM EST
Where
Portage County, Rootstown
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.100, -81.230

Penny-size hail in Rootstown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883331, 883332, 883333, 883334, 883335, 883337, 883336, 883338, 883345, 881072, 881074, 881091, 883339, 883340, 881095, 883341, 883342, 881098, 881100, 881106, 883343, 881111, 883344.